Diarrhea constitutes a frequent and often debilitating complication of allogeneic hematopoietic cell transplantation.
Especially when accompanied by jaundice, skin rash, and symptoms of the upper gastrointestinal tract, diarrhea strongly suggests emergence of acute graft-versus-host disease, which is a serious immune complication of the procedure, with possible fatal consequences.
However, especially when diarrhea occurs as an isolated symptom, the other causes must be excluded before initiation of acute graft-versus-host disease treatment with immune-suppressive drugs.
|The team gastrointestinal acute graft-versus-host disease with a special focus on biomarkers|
|European Journal of Gastroenterology & Hepatology|
Dr Katarzyna Robak and colleagues provide a broad overview of the literature of different causes of diarrhea in the setting of allogeneic hematopoietic cell transplantation is provided, revealing causes, and presentations different from those observed in the general population.
The researchers discuss gastrointestinal acute graft-versus-host disease with a special focus on biomarkers, but also uncover underlying infectious viral, bacterial, and parasitic as well as toxic causes of diarrhea.
Dr Robak's team comments, "We suggest a practical algorithm of approach to patients with diarrhea after allogeneic hematopoietic cell transplantation, which may help to establish a proper diagnosis and initiate a causative treatment."